Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Stopping AZT vs.starting procrit
May 13, 2003

I know that AZT can cause anemia. But I also have read here where you say that procrit can help fight anemia.

Do you think it is necessary to stop AZT and take procrit? Or will taking procrit allow me to stay on AZT (it's been good to me)?

hope this makes sense. thanks.

Response from Dr. Frascino

Hello,

Good question! And one I havent addressed in a while. Yes, AZT (Retrovir, Combivir, Trizivir) is well known to suppress bone marrow function, including the production of red blood cells, which can lead to anemia. However, AZT in its various combination forms can be very convenient, cost-effective, and efficacious in controlling HIV.

Procrit, a medication that is self-administered once per week, has been shown to be remarkably effective and safe in treating HIV-positive folks who develop AZT-related anemia. So the question arises: Do you "flight or switch?" Both options are viable. In your situation, you mention AZT has been "good to you." When it comes to finding a potent and well tolerated anti-HIV regimen that is effective in controlling your viral load while raising your T-cells, then the old adage, "if it aint broke, dont fix it" would apply. Thats a round about way of saying that if you are doing well on your current anti-HIV medications and anemia is your only problem, then Procrit, since it is both safe and effective, would be an excellent choice for you!

Will taking Procrit allow you to stay on AZT? Most likely, yes. Your HIV specialist will adjust your dose of Procrit (begin with 40,000 units once per week) to keep your hemoglobin in the optimal range. Let me know if you run into any difficulties.

Stay well.

Dr. Bob


Previous
Thank you
Next
I did the test but now I can't get myself to look at the results

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement